iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologyepilepsyCan anti-epileptic medications cause amnesia?

Is there any way to get amnesia through anti-epileptic medications?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Hemalatha

Published At March 8, 2020
Reviewed AtJanuary 12, 2024

Patient's Query

Hi doctor,

This is for my dad. He has epilepsy and is now 52 years old. Last Saturday, he went on his normal routine of getting ready but did not know what happened and he walked out of the house without any clothes. When we asked him if he was okay, he said yes. But after the whole episode, when we asked him if he knew what he did, he said no. We do think that his epilepsy is triggered by less sleep and the only medication he takes is Gabapentin. We think that he is getting depressed because he has a loss of appetite, loss of weight, slowness in activity, concentration problem and occasional mood swings. His current neurologist does not do anything and all he does is keep doing a blood test each time.

Hi,

Welcome to icliniq.com.

Thank you for your question.

History of epilepsy and intermittent episodes of confusion with loss of memory of the episode (amnesia) is concerning for seizures.

For the workup of seizures, he should get routine brain wave testing (EEG - electroencephalogram) or a long-term EEG monitoring to identify any abnormal brain discharges which can cause a seizure.

Other things to look at it is head imaging like CT head or MRI brain (if not done already) as it is not uncommon for elderly patients to have blood collection around the brain (subdural hematoma) to present with altered awareness or confusion.

I agree with blood tests as an initial test to look for metabolic encephalopathy due to deranged blood electrolytes level and body metabolites such as BUN (blood urea nitrogen), ammonia, etc.

Please do not hesitate to reply if you have any other questions or concerns.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Shivam Om Mittal
Dr. Shivam Om Mittal

Neurology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

epilepsydepression

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy